Alert archive / Alaska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Anchorage, AK

June 28, 2004

NWS Anchorage, AK issued this severe thunderstorm warning at Jun 28, 2004, 6:47 PM AKDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 6:47 PM AKDT (02:47 UTC)
Expired
Jun 29, 2004, 2:45 PM AKDT
In force
20 hr
Issued by
NWS Anchorage, AK
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yakutat, (PYAK), launched 00:00Z, 2.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yakutat, at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yakutat, at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUAK51 PAFC 290247
SVRAER
AKZ141-290345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
636 PM ADT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPPER RIVER BASIN AREA OF ALASKA

* UNTIL 745 PM ADT

* AT 636 PM ADT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 12 MILES NORTHEAST OF DAN CREEK...OR ABOUT 91 MILES EAST OF
  KENNY LAKE...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF DAN CREEK BY 740 PM ADT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 6135 14185 6207 14239 6156 14369 6113 14250

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:00 AM AKDT, 11 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 7:00 AM AKDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION SOUTHWEST ALASKA
1200 PM ADT MON JUN 28 2004

.DISCUSSION...
500MB...BLOCKING PATTERN CONTINUES. UPPER HIGH OVER THE MAINLAND HOLD
IN PLACE THROUGH WED. CUT-OFF LOW SOUTH OF THE ALASKA PENINSULA
REMAINS IN PLACE AND SLOWLY INTENSIFIES.

SURFACE...THERMAL TROUGH OVER THE INTERIOR WEAKENS SOME. PORTION OVER
SW ALASKA SHIFTS NORTH WITH COLD ADVECTION AT 850MB. STABILITY
INDICES INDICATE THAT THE MAIN AREAS FOR AFTERNOON AND EVENING
CONVECTION SHOULD BE OVER INTERIOR SW ALASKA...SUSITNA VALLEY AND
COPPER RIVER BASIN. SIGNICANT CONVECTION LESS LIKELY OVER BRISTOL
BAY...KENAI PENINSULA OVER THE NEXT COUPLE OF DAYS.
EASTERLY FLOW AT 850-700MB SHOULD ADVECT SMOKE FROM INTERIOR FIRES
INTO SOUTHCENTRAL ALASKA OVER THE NEXT DAY OR SO. EXPECT DENSE SMOKE
ADVISORY TO CONTINUE IN THE COPPER RIVER BASIN OVER THE NEXT COUPLE
OF DAYS. HIGH PRESSURE CONTINUES OVER THE GULF OF ALASKA...SO EXPECT
MARINE STRATUS AND FOG WILL CONTINUE TO AFFECT COASTAL LOCALS. WEAK
FRONTAL TROUGH MOVING INTO THE SOUTHERN GULF SHOULD ENHANCE RAIN OVER
KODIAK.

WEAK LOW AND ASSOCIATED FRONTAL TROUGH BRINGING RAIN TO THE WESTERN
ALEUTIANS THIS MORNING DRIFTS SOUTH AND WEAKENS OVER THE NEXT 36
HOURS. HIGH PRESSURE BUILDS OVER THE CENTRAL BERING SEA OVER THE NEXT
48 HOURS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE.
FIRE WEATHER...NONE.

RMC JUN 04

In the hours before

Special weather statement, Jun 28, 1:00 PM AKDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
6 PM ADT MON JUN 28 2004

AKZ101-111-121-125-131-135-141-145-290900-

...THUNDERSTORM THREAT ACROSS SOUTHCENTRAL ALASKA...

THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHCENTRAL ALASKA. THESE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE BRIEF DOWNPOURS...
LOCALLY GUSTY WINDS... AND SMALL HAIL.

HAIL HAS BEEN REPORTED OVER PRINCE WILLIAM SOUND WITH CELLS MOVING
ABOUT 25 MPH TOWARD THE WEST. RADAR ESTIMATES HAIL SIZE OF UP TO ONE
HALF INCH.

A THUNDERSTORM COMPLEX IN THE COPPER RIVER BASIN DEVELOPING NEAR
NEBESNA HAS PRODUCED RAINFALL RATES OF MORE THAN 6-TENTHS OF AN INCH
IN ONE HOUR. THIS STORM IS MOVING 25 MPH TO THE SOUTHWEST.

THUNDERSTORM ACTIVITY WILL DIMINISH OVERNIGHT.

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:08 AM AKDTSevere Thunderstorm WarningAFC21 hr
Jun 29, 12:32 AM AKDTSevere Thunderstorm WarningAFC21 hr
Jun 29, 12:35 AM AKDTSevere Thunderstorm WarningAFC21 hr
Jun 29, 1:12 AM AKDTSevere Thunderstorm WarningAFC20 hr

Nearby

Severe Thunderstorm Warnings in Alaska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.